South Dakota, 2014

Flood in South Dakota, August 31, 2014

August 31, 2014 · NWS ABR · 1 event in 1 county or zone

The James River at Columbia reached flood stage for a very short time on the last day of the month before falling back to below flood stage on September 1st. 1 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The James River at Columbia reached flood stage for a very short time on the last day of the month before falling back to below flood stage on September 1st. The river rose to just above the flood stage of 13 feet on August 31st to 13.1 feet. Some low land flooding resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 5:57 AM CST, 3 minutes earlier.

Area forecast discussion, Aug 31, 5:57 AM CST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
657 AM CDT SUN AUG 31 2014

.UPDATE...
12Z AVIATION FORECAST DISCUSSION UPDATED BELOW.

&&
.SHORT TERM...THROUGH TUESDAY

WARM ADVECTION/LOW LEVEL JET LINE OF STORMS PUSHING RAPIDLY TO THE
EAST/NORTHEAST. THE SURFACE LOW IS POSITIONED BACK TOWARDS THE MO
RIVER...AND THE UPPER TROF AXIS IS POSITIONED BACK IN WY. WHILE
THE SURFACE LOW/TROF IS EXPECTED TO PUSH INTO THE FAR EASTERN
CWA...COOLER AIR ALOFT WILL HELP DESTABILIZE THE ATMOSPHERE ACROSS
THE REGION. THE FAR EASTERN CWA WILL CONTINUE TO SEE A FAVORABLE
SHEAR PROFILE FOR SEVERE WEATHER...AND THE REST OF THE CWA WILL
REMAIN CONVECTIVELY UNSTABLE. LOSS TO DAYTIME HEATING WILL REMOVE
THE THREAT OF STORMS...HOWEVER CLOUDS AND LIGHT SHOWERS MAY
PERSIST AS THE UPPER TROF REMAINS OVERHEAD. A SECONDARY SHORTWAVE
MOVES IN MONDAY EVENING...WITH ANOTHER ROUND OF CONVECTION.

AS FOR TEMPERATURES...LOOK FOR HIGHS IN THE 70S BOTH TODAY AND
MONDAY. TUESDAY WILL SEE WARMER READINGS UNDER A WARM ADVECTION
REGIME.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
THE MODELS AGREE WELL IN THE LONG TERM WITH KEEPING IT MAINLY DRY
ALONG WITH A COOL DOWN. THE PERIOD BEGINS WITH AN UPPER LOW PRESSURE
TROUGH DROPPING INTO THE PACIFIC NORTHWEST ON TUESDAY NIGHT. THIS
THEN TRACKS ALONG THE CANADIAN BORDER INTO THURSDAY. AT THE
SURFACE...A LOW PRESSURE AREA AND COOL FRONT SWEEP FROM NORTHWEST
TO SOUTHEAST ACROSS OUR REGION FROM TUESDAY NIGHT INTO THURSDAY.
THUS...WARMER AIR AND SUNSHINE IN ADVANCE OF THIS WILL BRING ABOVE
NORMAL TEMPERATURES TO THE CWA FOR WEDNESDAY WITH HIGHS IN THE 80S
TO AROUND 90 DEGREES IN THE SOUTHWEST CWA. AS THE SURFACE LOW PRESSURE
AREA/COOL FRONT PUSH ACROSS THE REGION FOR THURSDAY INTO FRIDAY...
TEMPERATURES WILL COOL TO MAINLY THE 70S FOR FRIDAY CONTINUING
INTO SATURDAY. SURFACE HIGH PRESSURE LOOKS TO BE IN CONTROL OF THE
WEATHER FROM THURSDAY THROUGH SATURDAY. HAVE IN A FEW CHANCES OF
SHOWERS/STORMS THROUGH THE PERIOD MAINLY EARLY WITH THE SURFACE
LOW AND COOL FRONT.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WINDS WILL COME AROUND TO THE SOUTHWEST AND WEST AND INCREASE THIS
MORNING BEHIND A SURFACE LOW PRESSURE AREA MOVING ACROSS NORTHEAST
SD. OTHERWISE...AN UPPER LEVEL LOW PRESSURE TROUGH OUT WEST WILL
BE MOVING INTO THE REGION TODAY. THIS WILL SPREAD IN VFR MID LEVEL
CLOUDS ALONG WITH SCATTERED SHOWERS/ISOLATED THUNDERSTORMS FOR
LATE THIS MORNING INTO THE EARLY EVENING. INSERTED SOME VICINITY
SHOWERS IN FOR ALL LOCATIONS AT THIS TIME. THE CLOUDS AND
PRECIPITATION WILL MOVE OFF TO THE EAST THIS EVENING WITH WINDS
BECOMING LIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 31, 3:25 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CDT SUN AUG 31 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
425 AM CDT SUN AUG 31 2014 /325 AM MDT SUN AUG 31 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UNSTABLE ATMOSPHERE WILL EXIST ACROSS THE FORECAST AREA TODAY.
THE GREATEST INSTABILITY AND BEST SHEAR PROFILES FOR SEVERE
WEATHER ARE EXPECTED TO SET UP OVER FAR EASTERN SOUTH DAKOTA AND
INTO WESTERN MINNESOTA THIS AFTERNOON. THE REST OF THE AREA WILL
BE MARGINALLY UNSTABLE...THOUGH AN ISOLATED STRONG STORM OR TWO
COULD STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STORMS COULD PASS THROUGH THE AREA LATE MONDAY. SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...PARTICULARLY EAST
OF THE INTERSTATE 29 CORRIDOR.

CONNELLY

In the hours before

Special weather statement, Aug 31, 12:23 AM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
123 AM CDT SUN AUG 31 2014

SDZ005-006-310645-
BROWN-MCPHERSON-
123 AM CDT SUN AUG 31 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 145 AM CDT...

AT 120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LEOLA...OR 26 MILES NORTH OF
IPSWICH...MOVING NORTHEAST AT 40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE SPRING CREEK COLONY.

SMALL HAIL IS EXPECTED WITH THIS STORM.

&&

LAT...LON 4594 9881 4594 9861 4593 9861 4569 9895
      4579 9922 4595 9914 4595 9882
TIME...MOT...LOC 0622Z 217DEG 36KT 4583 9899

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Brown

When
August 31, 6:00 AM CST to 11:59 PM CST
Where
Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
45.930, -98.220

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541377.